Nebraska, 2005Tornado and Hail in Nebraska, May 17, 2005
May 17, 2005 · NWS GID · 11 events in 5 counties and zones
Severe thunderstorms rumbled over south central Nebraska during the evening hours. The most intense storms were in Dawson County where 70 mph winds and golf ball size hail were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- $200,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms rumbled over south central Nebraska during the evening hours. The most intense storms were in Dawson County where 70 mph winds and golf ball size hail were reported. Storm chasers video taped a brief tornado on the southeast flank of the thunderstorm. The tornado occurred in a very rural area and no damage occurred. There were a few sporadic power outages in Phelps County as strong winds blew through the county. Minor street flooding was reported in Holdrege for a short time, and over 2 inches of rain fell in parts of western and southern Phelps County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 17, 2:59 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, May 17, 2:59 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT TUE MAY 17 2005
.DISCUSSION...WATER VAPOR IMAGERY FROM THIS AFTERNOON SHOWS A STRONG
NEGATIVELY TILTED SHORT WAVE SPINNING SLOWLY EAST OVER WYOMING WHILE
SHORT WAVE RIDGING PREVAILS OVER THE UPPER MS RIVER VALLEY. LATEST
SURFACE ANALYSIS REVEALS A DRYLINE PUSHING EAST ACROSS WESTERN
SECTIONS OF KANSAS AND NEBRASKA WITH DEWPOINTS IN THE MID 50S TO
AROUND 60 BANKING UP AGAINST THE BOUNDARY. CAPPING APPEARS TO
WEAKENING ALONG THE DRYLINE AS ISOLATED CONVECTION IS BEGINNING TO
FORM OVER WESTERN NEBRASKA...BUT THE ATMOSPHERE REMAINS CAPPED
ACROSS NORTH CENTRAL KS AND SOUTH CENTRAL NEB.
ACTIVE NIGHT SETTING UP FOR THE FORECAST AREA AS THE WAVE MENTIONED
ABOVE PUSHES EAST INTO THE PLAINS. THIS WILL ALLOW THE DRYLINE TO
SURGE EAST INTO CENTRAL SECTIONS OF KANSAS AND NEBRASKA THIS EVENING
AND OVERNIGHT. THE NAM BOUNDARY LAYER MOISTURE AHEAD OF THE DRYLINE
LOOKS A TAD OVERDONE WITH VALUES IN THE MID 60S...BUT DEWPOINTS IN
THE MID 50S TO AROUND 60 SHOULD STILL RESULT IN CAPE VALUES IN THE
1500 TO 2500 J/KG RANGE. DEEP LAYER SHEAR LOOKS FAIRLY WEAK WITH
CURRENT VALUES ONLY IN THE 20 TO 30 KT RANGE...BUT THIS WILL
PROBABLY INCREASE SLIGHTLY INTO THE EVENING HOURS. HOWEVER...EXPECT
THIS TO ALLOW CONVECTION OVER THE HIGH PLAINS TO PUSH EAST IN THE
FORM OF A SOLID OR BROKEN SQUALL LINE DURING THE EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE A PROBLEM WITH THESE STORMS...BUT FLASH
FLOODING ALONG THE INTERSTATE 80 CORRIDOR LOOKS LIKE A PROBLEM.
WITH WATER STILL STANDING AND SOILS NEAR SATURATION FROM LAST WEEKS
FLOODING RAINFALLS...WILL PUT OUT A FLASH FLOOD WATCH FOR
DAWSON...BUFFALO...KEARNEY...HALL...ADAMS...MERRICK...HAMILTON...CLAY
...YORK AND FILLMORE COUNTIES THROUGH 6 AM WEDNESDAY.
PRECIP LOOKS TO END BY LATE TONIGHT INTO EARLY TOMORROW AS THE WAVE
PUSHES EAST OF THE AREA AND THE DRYLINE FOLLOWS WITH IT. BEYOND
TOMORROW MORNING...MAJOR CONCERNS THROUGHOUT THE PERIOD ARE CENTERED
AROUND TEMPERATURES. UPR TROF IN THE NEAR TERM WILL STILL PLAGUE
THE NRN PLAINS ON WED...HOWEVER MODEL CONSENSUS PAINTS SFC BOUNDARY
OVR ERN NEBRASKA BY 18Z. HAVE A SMALL CONCERN THAT A FEW SHOWERS
MAY POP TOMORROW AFTN OVR ERN AREAS AS CONVECTIVE TEMPS ARE REACHED
BY 21Z OR SO...HOWEVER THINK COVERAGE WOULD BE VERY LIMITED AND HAVE
NOT MENTIONED THIS IN THE FCST. THEREAFTER...UPR RIDGE BEGINS TO
BUILD OVER THE ROCKIES...WITH THE CWA TRANSITIONING INTO A NORTHWEST
FLOW PATTERN ALOFT.
BIGGEST CHANGE TO THE GOING FCST THIS GO AROUND WAS TO RAISE TEMPS
A FEW DEGREES...PRIMARILY WEDNESDAY THROUGH SATURDAY. GOOD WESTERLY
COMPONENT TO LOW-LEVEL FLOW TOMORROW SHOULD ALLOW FOR DOWNSLOPE TO
TAKE HOLD...WITH TEMPS RECOVERING INTO THE UPR 70S/LOW 80S DESPITE
CWA BEING POSTFRONTAL. ON THURSDAY...H5 HEIGHTS SOAR TO 580+ DM
WITH GOOD MIXING POTENTIAL ONCE AGAIN...SO HAVE RAISED HIGHS INTO
THE 80S AREAWIDE.
LATEST GFS CONTINUES TO SHOW NEXT UPR WAVE/FRONTAL BOUNDARY MOVING
THROUGH THE AREA SUN/SUN NIGHT...WHILE THE ECMWF REMAINS ADAMANT ON
A SATURDAY FROPA. CURRENT FCST HAS BEST PRECIP POTENTIAL ON
SUNDAY...AND HAVE KEPT THIS AS IS FOR CONSISTENCY FOR NOW...HOWEVER
THIS MAY NEED TO BE ADJUSTED SOON SHOULD THE SYSTEM LOOK TO SPEED
UP. AFTER THAT...LARGE UPR RIDGE WILL BUILD OVER MUCH OF THE
WESTERN CONUS...PUTTING THE CENTRAL PLAINS IN NORTHWEST FLOW ONCE
AGAIN. HAVE SOME CONCERN ABOUT PRECIP POTENTIAL BEYOND SUNDAY AS
ANY WEAK WAVE RIDING OVER THE RIDGE AND UNRESOLVED BY THE NUMERICAL
SOLUTIONS COULD CERTAINLY SPARK SOME LATE AFTN/EVENING CONVECTION.
TEMPS WILL REMAIN AT OR ABOVE NORMAL THROUGH THE PERIOD.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY ALL NEBRASKA COUNTIES UNTIL 8 PM...FLASH FLOOD
WATCH FOR DAWSON...BUFFALO...KEARNEY...HALL...ADAMS...
MERRICK... HAMILTON...CLAY...YORK AND FILLMORE COUNTIES FROM 8
PM TONIGHT THROUGH 6 AM WEDNESDAY.
KS...WIND ADVISORY ALL KANSAS COUNTIES UNTIL 8 PM.
&&
04/LAWRENCEHazardous weather outlook, May 17, 3:45 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
445 PM CDT TUE MAY 17 2005
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
445 PM CDT TUE MAY 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.
.DAY ONE...THIS EVENING AND OVERNIGHT
A SLIGHT THREAT OF SEVERE WEATHER WILL POSSIBLE OVER THE OUTLOOK AREA
FROM MID EVENING INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE
EXPECTED TO MOVE OUT OF THE HIGH PLAINS AS A SQUALL LINE INTO SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS BY MID EVENING. ALTHOUGH
WIND SHEAR WILL BE ONLY MARGINAL FOR THESE STORMS...MODERATE
INSTABILITY MAY ALLOW A FEW OF THESE STORMS TO PRODUCE LARGE HAIL UP
TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 70 MPH.
IN ADDITION...LOCALLY HEAVY RAINFALL UP TO 2 TO 3 INCHES OVER AREAS
ALONG THE INTERSTATE 80 CORRIDOR MAY CAUSE FLASH FLOODING DUE TO A
NEARLY SATURATED SOIL AND STANDING WATER FROM LAST WEEKS FLOODING
RAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THE RISK OF SEVERE WEATHER APPEARS TO BE LOW ON THESE DAYS BUT WILL
CONTINUE TO BE MONITORED AND UPDATED IN LATER OUTLOOKS.
HOWEVER...DEADLY LIGHTNING IS POSSIBLE IN ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATER THIS EVENING...ESPECIALLY WEST OF
HIGHWAY 281 DURING THE EVENING HOURS.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE)
04
In the hours before
Special weather statement, May 17, 4:43 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT TUE MAY 17 2005
NEZ039>041-046>049-060>064-072>077-082>087-172300-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS-
POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...MINDEN...ORD...SUPERIOR...YORK
543 PM CDT TUE MAY 17 2005
...SEVERE THUNDERSTORM WATCH NUMBER 285 ISSUED FOR SOUTH CENTRAL
NEBRASKA UNTIL MIDNIGHT...
THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 285 EFFECTIVE UNTIL MIDNIGHT CDT FOR THE FOLLOWING COUNTIES...
IN SOUTH CENTRAL NEBRASKA...
ADAMS BUFFALO CLAY DAWSON FILLMORE
FRANKLIN FURNAS GOSPER GREELEY HALL
HAMILTON HARLAN HOWARD KEARNEY MERRICK
NANCE NUCKOLLS PHELPS POLK SHERMAN
THAYER VALLEY WEBSTER YORK
NELSON
Event by event
8 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tornado, Dawson
- When
- May 17, 5:15 PM CST to 5:18 PM CST
- Where
- Dawson County, 3 mi SE of Gothenburg
- Rating
- F0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- STORM CHASER
- Coordinates
- 40.900, -100.117
A non-supercell tornado was caught on video by storm chasers along the Platte River ridge line southeast of Gothenburg. There was no damage caused by this tornado.
Hail, Dawson
- When
- May 17, 5:30 PM CST
- Where
- Dawson County, 3 mi NW of Cozad
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.900, -100.000
Hail, Dawson
- When
- May 17, 6:29 PM CST
- Where
- Dawson County, 6 mi W of Eddyville
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.017, -99.750
Thunderstorm Wind, Dawson
- When
- May 17, 6:50 PM CST
- Where
- Dawson County, 7 mi W of Eddyville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.017, -99.767
Hail, Phelps
- When
- May 17, 7:03 PM CST
- Where
- Phelps County, 1 mi N of Bertrand
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -99.633
Hail, Gosper
- When
- May 17, 7:30 PM CST
- Where
- Gosper County, 10 mi NE of Elwood
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.700, -99.717
Hail, Harlan
- When
- May 17, 7:40 PM CST
- Where
- Harlan County, 2 mi N of Republican City
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -99.217
Hail, Phelps
- When
- May 17, 7:50 PM CST
- Where
- Phelps County, Holdrege
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.450, -99.367
Thunderstorm Wind, Phelps
- When
- May 17, 7:50 PM CST
- Where
- Phelps County, Holdrege
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.450, -99.367
Hail, Phelps
- When
- May 17, 8:07 PM CST
- Where
- Phelps County, 1 mi N of Funk
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.483, -99.250
Hail, Merrick
- When
- May 17, 10:00 PM CST
- Where
- Merrick County, Central City
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.117, -98.000
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, May 17, 20051 death · 1 injured · 1 event
- Tornadoes and Hail in Nebraska, May 17, 2005$21,000 · F0 · 19 events
- Flash Flooding and Flooding in Puerto Rico, May 17, 200512 events
- Hail in Kansas, May 17, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, May 17, 200552 kt wind · 8 events
- Debris Flows and Flooding in Puerto Rico, May 17, 20057 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Debris Flows and Flood in Puerto Rico, May 17, 20054 events
- Waterspouts in Gulf of Mexico, May 17, 20054 events
- High Wind in Oregon, May 17 to 18, 200583 kt wind · 3 events
- Flash Flooding in South Carolina, May 17, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453283, 5453284, 5453285, 5453286, 5453287, 5453391, 5453392, 5453393, 5453394, 5453395, 5453396.